Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 168, NWS Austin/San Antonio, TX

June 4, 2017Lavaca County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 4, 2017, 6:35 PM CDT for Lavaca County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2017, 6:35 PM CDT (23:35 UTC)
Expired
Jun 4, 2017, 7:14 PM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 132 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1740 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WUUS54 KEWX 042335
SVREWX
TXC285-050030-
/O.NEW.KEWX.SV.W.0168.170604T2335Z-170605T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
635 PM CDT SUN JUN 4 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Southeastern Lavaca County in south central Texas...

* Until 730 PM CDT

* At 635 PM CDT, a severe thunderstorm was located near Yoakum,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Speaks and Vienna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2929 9662 2907 9694 2909 9696 2912 9692
      2941 9684 2941 9664 2933 9656
TIME...MOT...LOC 2335Z 283DEG 20KT 2921 9708 

HAIL...1.00IN
WIND...60MPH
 
$$

ALLEN
1 follow-up statement
099 
WWUS54 KEWX 050014
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
714 PM CDT SUN JUN 4 2017

TXC285-050024-
/O.CAN.KEWX.SV.W.0168.000000T0000Z-170605T0030Z/
Lavaca TX-
714 PM CDT SUN JUN 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAVACA COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 2929 9662 2907 9694 2909 9696 2912 9692
      2941 9684 2941 9664 2933 9656
TIME...MOT...LOC 0012Z 283DEG 20KT 2916 9683 

$$

ALLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:32 PM CDT, 3 minutes earlier.

Area forecast discussion, Jun 4, 6:32 PM CDT, 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
632 PM CDT Sun Jun 4 2017

.AVIATION.../00Z Update/
Scattered convection continues across the region moving E/SE around
the western side of the upper level low. This trend will continue
with numerous outflow boundaries creating variable winds and allowing
for new convection to develop. Should see a decrease after sunset in
the coverage and intensity of convection, but a repeat is expected
in NW flow on Monday. With timing and location issues will go with
vicinity for the start and ending time frame of this forecast. Later
forecast can pinpoint the windshifts and onset of convection.
Currently VFR across the area and expect this trend to continue thru
the forecast period. Could see a period of MVFR cigs after 09Z and
thru 15Z, but for now maintained VFR. Winds will be variable, but
mostly northerly around 5 knots tonight and N/NW 7-10 knots after
15Z. Winds in or near any convection will be much stronger.

&&

.PREV DISCUSSION... /ISSUED 238 PM CDT Sun Jun 4 2017/

SHORT TERM (Tonight through Monday Night)...
The ITCZ-like atmosphere continues across TX/LA today with scattered
showers and thunderstorms, some with intense downpours and gusty
winds, and outflow boundaries and differential heating providing the
lift for new convection. While overall PoPs are moderate for any
given location, driving 100 miles around the area would likely cause
drivers to turn on the wipers at least once. More important is
drivers Turn Around and Don't Drown if approaching any location
where water is rushing across the road. The storms should wane this
evening with the loss of diurnal heating, but like last night, the
Low Level Jet might support isolated storms around throughout the
night.

LONG TERM (Tuesday through Sunday)...
The longwave trough that has locked-in a seasonally-cool and wet
period the last few days will begin to move east and get absorbed in
a large trough centered over the Great Lakes. This will result in reduced
chances for rain areawide on Monday, and rain chances only for the
coastal plains east of I-35 on Tuesday. Weak subtropical ridging will
bring a return to dry weather and seasonal temperatures from
Wednesday onward, but the longer ranges of the GFS and ECMWF
indicate the ridge will not become established over the Desert
Southwest as it usually does this time of year.

In fact, a high amplitude trough-ridge-trough pattern will progress
across the northern two-thirds of the U.S. during the week of June
11th -- with a roller coaster of conditions at many locations. South
Central Texas is on the southern periphery of this pattern, so the
sensible weather for us should be near normal temperatures with only
isolated afternoon showers and thunderstorms each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  88  70  89  69 /  50  60  20  10  10
Austin Bergstrom Intl Airport  69  87  70  88  68 /  50  60  20  10  10
New Braunfels Muni Airport     69  88  69  88  68 /  50  60  20  10  10
Burnet Muni Airport            67  85  68  87  67 /  40  50  10  10  10
Del Rio Intl Airport           71  94  71  92  72 /  20  -   10  -   10
Georgetown Muni Airport        68  86  69  88  67 /  40  60  20  10  10
Hondo Muni Airport             69  91  69  90  68 /  50  40  10  10  10
San Marcos Muni Airport        69  88  69  89  68 /  50  60  20  10  10
La Grange - Fayette Regional   70  87  70  88  70 /  50  60  30  20  10
San Antonio Intl Airport       71  89  71  90  70 /  50  50  20  10  10
Stinson Muni Airport           71  90  71  90  70 /  50  50  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...10
Synoptic/Grids...Allen
Public Service/Data Collection...30
Hazardous weather outlook, Jun 4, 2:23 PM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
223 PM CDT Sun Jun 4 2017

TXZ171>173-183>194-202>209-217>225-228-051930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
223 PM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Chances of showers and thunderstorms continue today and tonight.
Locally heavy rain causing minor flooding is possible along with
isolated strong storms producing damaging wind gusts and large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Chances of showers and thunderstorms continue Monday and Tuesday.
Isolated strong storms with hail and gusty winds as well as
locally heavy rain causing minor flooding are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 4, 5:19 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
519 PM CDT SUN JUN 4 2017

TXZ223-042300-
Gonzales TX-
519 PM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GONZALES COUNTY
UNTIL 600 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smiley, or 17 miles east of Stockdale, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Smiley, Cheapside and Sample.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2913 9759 2915 9766 2924 9775 2935 9773
      2934 9730
TIME...MOT...LOC 2219Z 276DEG 17KT 2926 9767

ALLEN
Local storm report, Jun 4, 5:21 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
521 PM CDT SUN JUN 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HEAVY RAIN       3 E PFLUGERVILLE        30.44N 97.57W
06/04/2017  M1.51 INCH       TRAVIS             TX   PUBLIC

            RAIN FELL IN A 45 MINUTE PERIOD. ALSO HAD
            WIND GUSTS E40 MPH.

&&

SBS
Special weather statement, Jun 4, 5:29 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
529 PM CDT SUN JUN 4 2017

TXZ209-223>225-042315-
Lavaca TX-De Witt TX-Fayette TX-Gonzales TX-
529 PM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEWITT...
NORTHEASTERN GONZALES...SOUTHWESTERN FAYETTE AND NORTHWESTERN LAVACA
COUNTIES UNTIL 615 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Waelder, or 9 miles west of Moulton, moving southeast
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gonzales, Shiner, Flatonia, Moulton, Waelder, Hochheim, Komensky,
Freyburg, Henkhaus, Edgar, Glaze City, Newtonville, Engle, Nickle,
Dilworth, Dreyer, Floy, Little New York, Hamon and Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2940 9753 2978 9731 2980 9690 2922 9723
TIME...MOT...LOC 2229Z 293DEG 18KT 2958 9730

MSL
Special weather statement, Jun 4, 6:15 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
615 PM CDT SUN JUN 4 2017

TXZ209-050000-
Fayette TX-
615 PM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE COUNTY UNTIL 700 PM
CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Schulenburg, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Grange, Schulenburg, Fayetteville, Round Top, Swiss Alp, Dubina,
Rutersville, Warrenton, O Quinn, Waldeck, Plum, Ammannsville, Mullins
Prairie, Nechanitz, Freyburg, High Hill, Rabbs Prairie, Warda,
Ellinger and Walhalla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2979 9672 2966 9685 2969 9702 3002 9704
      3015 9666 3015 9665 3008 9663 2996 9657
TIME...MOT...LOC 2315Z 271DEG 23KT 2978 9692

ALLEN
Special weather statement, Jun 4, 6:25 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
625 PM CDT SUN JUN 4 2017

TXZ224-050015-
De Witt TX-
625 PM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DEWITT COUNTY UNTIL 715
PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nordheim, or near Yorktown, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Yorktown, Nordheim, Arneckville, Cotton Patch and Meyersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2887 9730 2888 9731 2887 9732 2890 9734
      2889 9735 2890 9738 2892 9738 2892 9742
      2881 9757 2882 9758 2888 9763 2901 9762
      2899 9713
TIME...MOT...LOC 2325Z 277DEG 22KT 2891 9755

ALLEN
Local storm report, Jun 4, 6:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
633 PM CDT SUN JUN 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     WESTHOFF                29.19N 97.47W
06/04/2017  E60 MPH          DEWITT             TX   EMERGENCY MNGR

            RELAYED TO EMC BY WESTOFF FIRE DEPT
            OFFICIALS.

&&

SBS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:02 PM CDTAreal Flood AdvisoryEWXGillespie118 min
Jun 3, 7:21 PM CDTSpecial Weather StatementEWXHays39 min
Jun 3, 7:36 PM CDTSpecial Weather StatementEWXBlanco39 min
Jun 3, 8:12 PM CDTAreal Flood AdvisoryEWXVal Verde2 hr
Jun 3, 8:33 PM CDTSpecial Weather StatementEWXBlanco42 min
Jun 4, 12:36 AM CDTSpecial Weather StatementEWXAtascosa39 min
Jun 4, 12:52 AM CDTSevere Thunderstorm WarningEWXKarnes38 min
Jun 4, 12:56 AM CDTAreal Flood AdvisoryEWXAtascosa, Karnes, Wilson3 hr
Jun 4, 1:30 AM CDTSpecial Weather StatementEWXKarnes30 min
Jun 4, 4:42 AM CDTSpecial Weather StatementEWXFayette48 min
Jun 4, 7:54 AM CDTSpecial Weather StatementEWXComal51 min
Jun 4, 8:40 AM CDTAreal Flood AdvisoryEWXComal, Hays3 hr
Jun 4, 9:06 AM CDTAreal Flood AdvisoryEWXBandera3 hr
Jun 4, 10:02 AM CDTSpecial Weather StatementEWXComal43 min
Jun 4, 11:11 AM CDTAreal Flood AdvisoryEWXGuadalupe3 hr
Jun 4, 2:32 PM CDTAreal Flood AdvisoryEWXBandera, Medina3 hr
Jun 4, 3:11 PM CDTSpecial Weather StatementEWXComal49 min
Jun 4, 3:44 PM CDTSpecial Weather StatementEWXGuadalupe46 min
Jun 4, 3:54 PM CDTSpecial Weather StatementEWXWilliamson51 min
Jun 4, 4:13 PM CDTSpecial Weather StatementEWXBastrop, Caldwell, Travis47 min
Jun 4, 5:08 PM CDTSpecial Weather StatementEWXWilliamson67 min
Jun 4, 5:19 PM CDTSpecial Weather StatementEWXDeWitt41 min
Jun 4, 5:29 PM CDTSpecial Weather StatementEWXGonzales46 min
Jun 4, 5:33 PM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales42 min
Jun 4, 5:41 PM CDTSevere Thunderstorm WarningEWXDeWitt, Fayette, Gonzales, Lavaca79 min
Jun 4, 6:00 PM CDTAreal Flood AdvisoryEWXTravis, Williamson2 hr
Jun 4, 6:15 PM CDTSpecial Weather StatementEWXFayette45 min
Jun 4, 6:25 PM CDTSpecial Weather StatementEWXDeWitt50 min
Jun 4, 6:49 PM CDTSpecial Weather StatementEWXBlanco41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.